The Annals of Probability

Critical radius and supremum of random spherical harmonics

Renjie Feng and Robert J. Adler

Full-text: Open access

Abstract

We first consider deterministic immersions of the $d$-dimensional sphere into high dimensional Euclidean spaces, where the immersion is via spherical harmonics of level $n$. The main result of the article is the, a priori unexpected, fact that there is a uniform lower bound to the critical radius of the immersions as $n\to\infty$. This fact has immediate implications for random spherical harmonics with fixed $L^{2}$-norm. In particular, it leads to an exact and explicit formulae for the tail probability of their (large deviation) suprema by the tube formula, and also relates this to the expected Euler characteristic of their upper level sets.

Article information

Source
Ann. Probab., Volume 47, Number 2 (2019), 1162-1184.

Dates
Received: February 2017
Revised: April 2018
First available in Project Euclid: 26 February 2019

Permanent link to this document
https://projecteuclid.org/euclid.aop/1551171648

Digital Object Identifier
doi:10.1214/18-AOP1283

Mathematical Reviews number (MathSciNet)
MR3916945

Zentralblatt MATH identifier
07053567

Subjects
Primary: 33C55: Spherical harmonics 60G15: Gaussian processes
Secondary: 60F10: Large deviations 60G60: Random fields

Keywords
Spherical harmonics spherical ensemble Gaussian ensemble critical radius reach curvature asymptotics large deviations

Citation

Feng, Renjie; Adler, Robert J. Critical radius and supremum of random spherical harmonics. Ann. Probab. 47 (2019), no. 2, 1162--1184. doi:10.1214/18-AOP1283. https://projecteuclid.org/euclid.aop/1551171648


Export citation

References

  • [1] Adler, R. J., Krishnan, S. R., Taylor, J. E. and Weinberger, S. (2018). Convergence of the reach for a sequence of Gaussian-embedded manifolds. Probab. Theory Related Fields 171 1045–1091.
  • [2] Adler, R. J. and Taylor, J. E. (2007). Random Fields and Geometry. Springer, New York.
  • [3] Andrews, G. E., Askey, R. and Roy, R. (1999). Special Functions. Encyclopedia of Mathematics and Its Applications 71. Cambridge Univ. Press, Cambridge.
  • [4] Atkinson, K. and Han, W. (2012). Spherical Harmonics and Approximations on the Unit Sphere: An Introduction. Lecture Notes in Math. 2044. Springer, Heidelberg.
  • [5] Berry, M. V. (1977). Regular and irregular semiclassical wavefunctions. J. Phys. A 10 2083–2091.
  • [6] Burq, N. and Lebeau, G. (2013). Injections de Sobolev probabilistes et applications. Ann. Sci. Éc. Norm. Supér. (4) 46 917–962.
  • [7] Cammarota, V., Marinucci, D. and Wigman, I. (2016). On the distribution of the critical values of random spherical harmonics. J. Geom. Anal. 26 3252–3324.
  • [8] Canzani, Y., Jakobson, D. and Wigman, I. (2014). Scalar curvature and $Q$-curvature of random metrics. J. Geom. Anal. 24 1982–2019.
  • [9] Cheng, D. and Xiao, Y. (2016). Excursion probability of Gaussian random fields on sphere. Bernoulli 22 1113–1130.
  • [10] Federer, H. (1959). Curvature measures. Trans. Amer. Math. Soc. 93 418–491.
  • [11] Gray, A. (1990). Tubes. Addison-Wesley, Redwood City, CA.
  • [12] Marinucci, D. and Vadlamani, S. (2015). A note on global suprema of band-limited spherical random functions. Statist. Probab. Lett. 96 141–148.
  • [13] Marinucci, D. and Vadlamani, S. (2016). High-frequency asymptotics for Lipschitz–Killing curvatures of excursion sets on the sphere. Ann. Appl. Probab. 26 462–506.
  • [14] Nazarov, F. and Sodin, M. (2009). On the number of nodal domains of random spherical harmonics. Amer. J. Math. 131 1337–1357.
  • [15] Neuheisel, J. D. (2000). The asymptotic distribution of nodal sets on spheres. Ph.D. thesis, Johns Hopkins Univ., ProQuest LLC, Ann Arbor, MI.
  • [16] Sarnak, P. and Wigman, I. (2016). Topologies of nodal sets of random band limited functions. In Advances in the Theory of Automorphic Forms and Their $L$-Functions. Contemp. Math. 664 351–365. Amer. Math. Soc., Providence, RI.
  • [17] Sun, J. (1993). Tail probabilities of the maxima of Gaussian random fields. Ann. Probab. 21 34–71.
  • [18] Sun, J. (2012). Expected Euler characteristic of excursion sets of random holomorphic sections on complex manifolds. Indiana Univ. Math. J. 61 1157–1174.
  • [19] Szegő, G. (1975). Orthogonal Polynomials, 4th ed. Amer. Math. Soc., Providence, RI.
  • [20] Takemura, A. and Kuriki, S. (2002). On the equivalence of the tube and Euler characteristic methods for the distribution of the maximum of Gaussian fields over piecewise smooth domains. Ann. Appl. Probab. 12 768–796.
  • [21] Thäle, C. (2008). 50 years sets with positive reach—A survey. Surv. Math. Appl. 3 123–165.
  • [22] Weyl, H. (1939). On the volume of tubes. Amer. J. Math. 61 461–472.
  • [23] Zelditch, S. (2008). Local and global analysis of eigenfunctions on Riemannian manifolds. In Handbook of Geometric Analysis. No. 1. Adv. Lect. Math. (ALM) 7 545–658. Int. Press, Somerville, MA.
  • [24] Zelditch, S. (2009). Real and complex zeros of Riemannian random waves. In Spectral Analysis in Geometry and Number Theory. Contemp. Math. 484 321–342. Amer. Math. Soc., Providence, RI.